Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 251, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 6, 2018, 5:51 PM MDT for Garden County, Nebraska. It was in force for 54 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 5:51 PM MDT (23:51 UTC)
- Expired
- Aug 6, 2018, 6:45 PM MDT
- In force
- 54 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
County Garden County, NE
The radar
The North Platte radar (KLNX), 154 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 5:59 PM MDT | HAIL 1.75 | 5 Ne Oshkosh, NE | HAIL DESTROYED WINDSHIELD OF VEHICLE. |
| Aug 6, 6:00 PM MDT | TSTM WND DMG | Oshkosh, NE | 32 INCH DIAMETER TREE UPROOTED. TIME ESTIMATED |
| Aug 6, 6:05 PM MDT | HAIL 1.75 | Oshkosh, NE | LOTS OF HAIL DAMAGE IN TOWN. TIME ESTIMATED BY RADAR |
| Aug 6, 6:12 PM MDT | HAIL 2 | 3 Ese Oshkosh, NE | HAIL OF 2.25 INCHES IN DIAMETER. REPORT WITH PHOTO FROM SOCIAL MEDIA. |
| Aug 6, 6:45 PM MDT | HAIL 1.75 | 6 S Lewellen, NE | DELAYED REPORT RELAYED BY COOP OBSERVER OF GOLF BALL HAIL AND DAMAGE TO BUILDINGS IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
478
WUUS53 KLBF 062351
SVRLBF
NEC069-070045-
/O.NEW.KLBF.SV.W.0251.180806T2351Z-180807T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
551 PM MDT MON AUG 6 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southern Garden County in the Panhandle of Nebraska...
* Until 645 PM MDT.
* At 548 PM MDT, a severe thunderstorm was located near Oshkosh,
moving southeast at 25 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. At 630 PM MDT, public reported golf ball
size hail 6 miles north northeat of Lisco.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Oshkosh, Lewellen, Ash Hollow State Historical Park, Dogtown Flats,
Intersection of Highway 27 and 9 Mile Road, Bluewater Battlefield
State Historical Park, Windlass Hill and Sugar Loaf Hill.
This includes Highway 92 between mile markers 115 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 4161 10237 4140 10201 4139 10206 4122 10206
4122 10233 4123 10243 4149 10255
TIME...MOT...LOC 2348Z 318DEG 22KT 4149 10240
HAIL...2.50IN
WIND...60MPH
$$
Roberg2 follow-up statements
150
WWUS53 KLBF 070000
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
600 PM MDT MON AUG 6 2018
NEC069-070045-
/O.CON.KLBF.SV.W.0251.000000T0000Z-180807T0045Z/
Garden NE-
600 PM MDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHERN GARDEN COUNTY...
At 600 PM MDT, a severe thunderstorm was located over Oshkosh, moving
southeast at 30 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Oshkosh, Lewellen, Ash Hollow State Historical Park, Intersection of
Highway 27 and 9 Mile Road, Bluewater Battlefield State Historical
Park, Windlass Hill and Sugar Loaf Hill.
This includes Highway 92 between mile markers 115 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4158 10233 4140 10201 4139 10206 4122 10206
4122 10233 4123 10243 4147 10254
TIME...MOT...LOC 0000Z 320DEG 25KT 4143 10234
HAIL...2.75IN
WIND...60MPH
$$
Roberg431
WWUS53 KLBF 070015
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
615 PM MDT MON AUG 6 2018
NEC069-070045-
/O.CON.KLBF.SV.W.0251.000000T0000Z-180807T0045Z/
Garden NE-
615 PM MDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN GARDEN COUNTY...
At 613 PM MDT, a severe thunderstorm was located 5 miles northwest
of Lewellen, or near Oshkosh, moving southeast at 30 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Oshkosh, Lewellen, Ash Hollow State Historical Park, Bluewater
Battlefield State Historical Park, Windlass Hill and Intersection of
Highway 27 and 9 Mile Road.
This includes Highway 92 between mile markers 115 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4140 10201 4139 10206 4122 10206 4122 10233
4123 10243 4138 10250 4153 10224
TIME...MOT...LOC 0013Z 319DEG 27KT 4136 10225
HAIL...2.75IN
WIND...60MPH
$$
RobergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:17 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 6, 2:17 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service North Platte NE 317 PM CDT Mon Aug 6 2018 .SYNOPSIS... Issued at 314 PM CDT Mon Aug 6 2018 H5 analysis from this morning had a tandem of highs located across the southern third of the CONUS. The first was over eastern Arizona and a second over southern Alabama. Further north, low amplitude flow extended from California, east into Ohio valley and Mid Atlantic. Across the northern tier of the CONUS, low amplitude ridging was present across the Pacific NW. East of this feature, a low amplitude trough of low pressure was present across the northern plains into the northern Great Lakes. Within this trough, several weak disturbances were noted with shortwaves present across sern Montana, eastern North Dakota, southern Iowa and central Wisconsin. At the surface: Low pressure was present across western Kansas with a stationary front extending to the east northeast into northwestern Missouri. West of the low the the front extended into southeastern and central Colorado. Across western and north central Nebraska, light easterly and northeasterly winds were present and led to low cloudiness across portions of west central and southwestern Nebraska earlier today. The bulk of this has burnt off by mid afternoon. Mid level convective cloudiness has developed with showers and embedded thunderstorms present across northern Nebraska, as well as central and south central Nebraska. Readings as of 3 PM CDT, ranged from 67 in Gordon with rain, to 80 at North Platte and O'Neill. && .SHORT TERM...(This evening through Tuesday) Issued at 314 PM CDT Mon Aug 6 2018 Tonight and Tuesday...Thunderstorm and rain chances are the main forecast challenges in the short term. For tonight: The shortwave, currently over sern Montana, will approach the Central plains early this evening. Two areas of thunderstorms are expected to initiate in advance of this feature, the first over Kansas into south central and southeastern Nebraska INVOF the stationary front. The second favored area is over northern Nebraska which is INVOF of the shortwave trough. This scenario is supported by the latest NAM12 and GFS solutions and to a lesser degree by the latest ECMWF solution. The WARW seems to be the outlier this morning, forcing a broad swath of precipitation across the forecast area tonight. Looking at the other HREF members, they are similar to the NAM12/GFS camp, favoring precipitation across the northern forecast area and in the far southeastern forecast area. That being said, decided to focus the highest pops across north central Nebraska and sern portions of the forecast area. As for the severe threat, deep layer shear is strong tonight, generally greater than 50 KTS and with limited cape in place, it may be hard for updrafts to overcome the strong shear tonight. For that reason, and the fact that CAPE is limited, tonight, not overly concerned about severe storms tonight. With steep mid level lapse rates in place, any strong storms may produce some hail up to dime or nickle size. .LONG TERM...(Tuesday night through Monday) Issued at 314 PM CDT Mon Aug 6 2018 Tuesday night through Thursday...Another round of convection will develop Tuesday afternoon along the front ranges of southeastern Wyoming and Colorado. Northwesterly H5 flow aloft will carry this activity generally southwest of the forecast area. Some of this has the potential to clip the swrn forecast area Tuesday evening and have included it in the latest forecast package. On Wednesday into Wednesday night, high pressure aloft will build north from the swrn CONUS into the intermountain west. The result will be north northwesterly steering winds Wednesday night into Thursday. There will be one last small chance for pcpn Wednesday evening as a weak disturbance tracks through central Nebraska. This was not captured by the superblend and after collaboration with GID and GLD, went ahead and added pops to the fcst. Thursday night through Monday...High pressure across the intermountain west, will build east from the intermountain west onto the central and northern plains by the end of the week. This will result in warm temperatures and dry conditions in a subsidence rich environment. This is expected to persist through the weekend with the next outside chance for pcpn next Monday night as the ridge breaks down and a broad trough of low pressure traverses the northern plains. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1244 PM CDT Mon Aug 6 2018 Stratus deck will continue to burn off over the next 1 to 2 hours across southwest Nebraska. VFR conditions should return after 19z. There is a slight chance of showers and thunderstorms this afternoon and evening. Current thinking is that showers and thunderstorms will stay north of KLBF, however they could impact KVTN this evening and have the mention of vicinity thunderstorms in the TAFs. Fog may be possible Tuesday morning, but at this time confidence is low that fog will occur and have left the mention of fog out at this time. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Gomez
Hazardous weather outlook, Aug 6, 3:22 PM MDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 422 PM CDT Mon Aug 6 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-072130- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 422 PM CDT Mon Aug 6 2018 /322 PM MDT Mon Aug 6 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Showers and thunderstorms are possible this evening. Some storms in the west and southwest could be stronger with wind gusts around 50 mph. Any storms could produce brief heavy downpours and occasional lightning. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Thunderstorms are possible Tuesday night and Wednesday night across far southwestern into portions of central Nebraska. At this time, no severe storms are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Aug 6, 5:47 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 6 NNE LISCO 41.59N 102.58W
08/06/2018 E1.75 INCH GARDEN NE PUBLIC
RANGE FROM DIMES TO GOLF BALLS. LASTED APPROXIMATED 5 TO
8 MINUTES.
&&
JURGENSENThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 9:24 PM MDT | Special Weather Statement | LBF | Perkins | 36 min |
| Aug 5, 9:50 PM MDT | Special Weather Statement | LBF | Perkins | 40 min |
| Aug 5, 10:06 PM MDT | Special Weather Statement | LBF | Sheridan | 39 min |
| Aug 5, 10:44 PM MDT | Special Weather Statement | LBF | Sheridan | 46 min |
| Aug 5, 10:48 PM MDT | Special Weather Statement | LBF | Hayes | 42 min |
| Aug 5, 11:15 PM MDT | Special Weather Statement | LBF | Frontier | 45 min |
| Aug 6, 5:10 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.